Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Buffalo, NY

April 23, 2007Jefferson County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Apr 23, 2007, 7:41 PM EDT for Jefferson County, New York. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2007, 7:41 PM EDT (23:41 UTC)
Expired
Apr 23, 2007, 8:06 PM EDT
In force
25 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Jefferson County, NY

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:55 PM EDTTSTM WND DMGAdams, NYLIMBS AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 232341
SVRBUF
NYC045-240015-
/O.NEW.KBUF.SV.W.0003.070423T2341Z-070424T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
741 PM EDT MON APR 23 2007

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL NEW YORK

* UNTIL 815 PM EDT

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHEAST OF SOUTHWICK BEACH...OR ABOUT 22 MILES SOUTHWEST OF
  WATERTOWN...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADAMS CENTER BY 750 PM EDT...
  WEST CARTHAGE BY 805 PM EDT...
  CARTHAGE BY 810 PM EDT...

LAT...LON 4422 7545 4397 7555 4388 7584 4370 7578
      4369 7620 4391 7634 4389 7645 4394 7637
      4387 7621 4390 7613 4399 7605 4398 7621
      4398 7621 4403 7612 4407 7624 4402 7619
      4397 7629 4404 7638 4412 7636 4438 7592

$$

JJR
1 follow-up statement
000 
WWUS51 KBUF 240006
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
806 PM EDT MON APR 23 2007

NYC045-240014-
/O.CAN.KBUF.SV.W.0003.000000T0000Z-070424T0015Z/
JEFFERSON NY-
806 PM EDT MON APR 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY IS 
CANCELLED...

AT 804 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4422 7545 4397 7555 4388 7584 4370 7578
      4369 7620 4391 7634 4389 7645 4394 7637
      4387 7621 4390 7613 4399 7605 4398 7621
      4398 7621 4403 7612 4407 7624 4402 7619
      4397 7629 4404 7638 4412 7636 4438 7592

$$

JJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:53 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 3:53 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT MON APR 23 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

THE LINE OF CONVECTION THAT FORMED ALONG THE PRE-FRONTAL TROUGH
BECAME MORE ROBUST THIS AFTERNOON AS A PASSING SHORT WAVE HELPED
TO COOL THE MID LEVELS LEVELS OF THE ATMOSPHERE. MUCH OF THE
CONVECTION APPEARS TO HAVE BEEN ELEVATED AS WELL SINCE IT DID NOT
WEAKEN AS IT PASSED OVER THE STABLE COLD DOME OVER THE LAKES.

AFTER THE PRE-FRONTAL CONVECTION ENDS...THE NEXT BATCH OF
CONVECTION THAT IS ASSOCIATED WITH THE APPROACHING COLD FRONT WILL
TRACK EAST ACROSS THE CWA THIS EVENING. THE MODERATELY STRONG AND
UNI-DIRECTIONAL FLOW COULD RESULT IN SOME STRONG WIND GUSTS WITH
SOME OF THE THUNDERSTORMS. THE SHOWERS AND SCATTERED THUNDERSTORMS
WILL END FROM WEST TO EAST AS THE FRONT CROSSES THE AREA BETWEEN 00Z
AND 03Z. NOTICEABLY DRIER AIR FOLLOWING THE FRONT WILL ALLOW THE
CLOUDS TO THIN OUT NICELY BY DAYBREAK.

EXPECT MOSTLY SUNNY...BUT NOTICEABLY COOLER TEMPERATURES ON
TUESDAY AS A CANADIAN HIGH RIDGES INTO THE GREAT LAKES.
TUESDAY NIGHT WILL START OUT MAINLY CLEAR...BUT CLOUDS WILL
INCREASE GRADUALLY FROM SOUTHWEST TO NORTHEAST AS A STRONG
BAROCLINIC ZONE SETS UP NORTH OF THE STALLED FRONTAL
BOUNDARY. EXPECT SOME LIGHT RAIN TO REACH THE WESTERN SOUTHERN
TIER BEFORE DAYBREAK WEDNESDAY.

THE MODELS SUGGEST THAT THE BEST LOW LEVEL MOISTURE CONVERGENCE
WILL LIE ACROSS THE SOUTHERN TIER ON WEDNESDAY. THIS WILL LIKELY
RESULT IN A STRONG SOUTH TO NORTH GRADIENT IN PCPN ACROSS THE
AREA. WILL STILL INCLUDE A CHANCE OF RAIN UP TO THE SOUTH SHORE OF
LAKE ONTARIO...BUT PLAN TO KEEP THE NORTH COUNTRY DRY.

EXPECT THE RAIN TO TAPER OFF AND SETTLE TO THE SOUTHEAST
WEDNESDAY AS THE FIRST LOW THAT FORMS ALONG THE STALLED FRONT
SLIDES OFF THE EAST COAST. RAIN WILL THEN SHIFT BACK TO THE NORTH
ON THURSDAY AS THE MAIN LOW LIFTS NORTH TOWARD THE GREAT LAKES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

12Z GFS COMING INTO AGREEMENT WITH HPC PROGS IN TAKING FINAL IN A
SERIES OF WAVES NORTHWARD FROM OHIO VALLEY ACROSS NY-PA BORDER AREA
FRIDAY AND SLOWLY EASING IT OFF TO THE EAST FRI NT AND SAT AS UPPER
TROF CATCHES UP WITH IT. WILL EXTEND SHOWER THREAT ACROSS ENTIRE
AREA FOR THURS NT AND FRI WITH SLIGHTLY HIGHER POPS SOUTH VS NORTH.
RIDGING SHOULD GRADUALLY BUILD EAST ON SATURDAY WITH IMPROVEMENT
     WILL JUST CARRY LINGERING CHC POPS EAST SAT MORNING. IT CONTINUES
TO LOOK DRY FOR REST OF SAT THROUGH SUNDAY WITH SEASONABLE LATE
APRIL TEMPS. NEXT COLD FRONT PROGGED TO CROSS SUN NT/MON AM WITH CHC
SHOWERS AGAIN. COOLER MONDAY.

&&

.AVIATION /19Z-18Z/...

VFR CONDITIONS WILL CONTINUE UNTIL THE FROPA ARRIVES THIS EVENING
WITH A POSSIBLE BRIEF MVFR EXCEPTION WITH A PREFRONTAL LINE OF
SHOWERS IN THE 18-20Z TIME FRAME AT KBUF AND 20-22Z AT KROC. A
THUNDERSTORM MAY EVEN ACCOMPANY THIS LINE. THERE MAY BE A SEVERAL
HOUR PERIOD OF MVFR CONDITIONS IN THE COLD ADVECTION FOLLOWING THE
FRONT LATER THIS EVENING AND OVERNIGHT...BUT ALL SITES SHOULD
IMPROVE TO VFR AGAIN BY 12-14Z TUESDAY. LOOK FOR STRONG SOUTHWEST
WINDS...WITH GUSTS OF 30-35 KTS...ACROSS MOST OF THE SITS DURING THE
LATE AFTERNOON/EARLY EVENING PERIOD TODAY.

&&

.MARINE...

BUOYS SHOW THAT STRONG SOUTH SOUTHWEST WINDS ARE BEING SUPPRESSED
OVER COLDER LAKE WATERS...BUT STILL STRONG ENOUGH TO MAINTAIN SCA
FOR NEARSHORE LK ONTARIO WATERS WEST OF ROCHESTER WITH HELP FROM
DOWNSLOPING. AM A BIT CONCERNED THAT WINDS WILL PICK UP EVEN MORE
FOR A TIME LATER THIS AFTERNOON/EARLY EVENING AS THEY VEER A BIT
MORE SOUTHWESTERLY...SO WILL EXTEND SCAS ALL ALONG SOUTH SHORE OF
LK ONTARIO TO MEXICO BAY TILL 9 PM THIS EVENING. WILL ALSO HOIST
THEM FOR THAT PERIOD ON LK ERIE NEARSHORES AS WINDS APPEAR STRONG
ENOUGH TO BREAK THROUGH LOW LEVEL INVERSION FOR A TIME.

WINDS WILL RATHER QUICKLY VEER TO NORTHWEST AFTER FROPA THIS EVENING
AND EVENTUALLY NORTHERLY TUESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR LEZ040-
         041.
         SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
         LOZ042>044.

&&

SHORT TERM...TJP
LONG TERM...SFM
AVIATION...SFM
MARINE...SFM
Hazardous weather outlook, Apr 23, 5:32 AM EDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
532 AM EDT MON APR 23 2007

NYZ001>005-010>014-019>021-085-240945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
532 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-240945-
OSWEGO-JEFFERSON-LEWIS-
532 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS INCREASING TO 15 AND 25 MPH...COMBINED WITH THE
RECENT SPELL OF DRY WEATHER...WILL CREATE AN INCREASED RISK OF
WILDFIRES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-061-LOZ042>045-062>065-SLZ022-024-240945-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
532 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:18 PM EDTSevere Thunderstorm WarningBUFChautauqua57 min
Apr 23, 6:51 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie54 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.